“Ghost tablet” husks excreted in feces in large bupropion XL overdose

Adam Overberg, Andrea Purpura, Kristine Nanagas

Research output: Contribution to journalArticle

Abstract

Background: Extended-release medications are widely prescribed across the spectrum of medical specialties; however, there is heterogeneity in how they are formulated. Commonly, they consist of an insoluble matrix or shell from which drug elutes, which may then be observed by patients when excreted in feces. We describe the case of a patient who ingested a large amount of extended-release bupropion tablets and subsequently passed a large number of these so-called “ghost tablets” in his stool. Case Details: A 19-year-old male presented in status epilepticus following intentional overdose of an unknown substance. He had prolonged QRS and QT intervals on ECG, hypotension requiring vasopressors, and tachycardia, and progressed to cardiac arrest and respiratory failure. On hospital day 4, he passed several large bowel movements containing apparent tablets. Serum bupropion and hydroxybupropion levels performed on serum taken at time of admission were 1800 ng/mL and 4200 ng/mL, respectively. Case Discussion: “Ghost tablets,” the insoluble remnant of some extended-release dosage forms, have been previously reported to appear in patients' stool in the course of therapeutic dosing. We present the case of a considerable quantity of these ghost tablets recovered from stool following a large bupropion XL overdose. Conclusion: Healthcare providers should be aware of the potential for this phenomenon to occur in poisoned patients. It should be documented as physical evidence of overdose in addition to clinical evidence.

Original languageEnglish (US)
JournalClinical Toxicology
DOIs
StateAccepted/In press - Jan 1 2018

Fingerprint

Bupropion
Feces
Tablets
Status Epilepticus
Dosage Forms
Heart Arrest
Serum
Electrocardiography
Tachycardia
Respiratory Insufficiency
Health Personnel
Hypotension
Heart Failure
Medicine
Pharmaceutical Preparations

Keywords

  • bupropion
  • CNS and psychological
  • dosage forms
  • extended release
  • pharmaceuticals

ASJC Scopus subject areas

  • Toxicology

Cite this

“Ghost tablet” husks excreted in feces in large bupropion XL overdose. / Overberg, Adam; Purpura, Andrea; Nanagas, Kristine.

In: Clinical Toxicology, 01.01.2018.

Research output: Contribution to journalArticle

@article{0d81e2448c04478c903f81b5405d9336,
title = "“Ghost tablet” husks excreted in feces in large bupropion XL overdose",
abstract = "Background: Extended-release medications are widely prescribed across the spectrum of medical specialties; however, there is heterogeneity in how they are formulated. Commonly, they consist of an insoluble matrix or shell from which drug elutes, which may then be observed by patients when excreted in feces. We describe the case of a patient who ingested a large amount of extended-release bupropion tablets and subsequently passed a large number of these so-called “ghost tablets” in his stool. Case Details: A 19-year-old male presented in status epilepticus following intentional overdose of an unknown substance. He had prolonged QRS and QT intervals on ECG, hypotension requiring vasopressors, and tachycardia, and progressed to cardiac arrest and respiratory failure. On hospital day 4, he passed several large bowel movements containing apparent tablets. Serum bupropion and hydroxybupropion levels performed on serum taken at time of admission were 1800 ng/mL and 4200 ng/mL, respectively. Case Discussion: “Ghost tablets,” the insoluble remnant of some extended-release dosage forms, have been previously reported to appear in patients' stool in the course of therapeutic dosing. We present the case of a considerable quantity of these ghost tablets recovered from stool following a large bupropion XL overdose. Conclusion: Healthcare providers should be aware of the potential for this phenomenon to occur in poisoned patients. It should be documented as physical evidence of overdose in addition to clinical evidence.",
keywords = "bupropion, CNS and psychological, dosage forms, extended release, pharmaceuticals",
author = "Adam Overberg and Andrea Purpura and Kristine Nanagas",
year = "2018",
month = "1",
day = "1",
doi = "10.1080/15563650.2018.1494276",
language = "English (US)",
journal = "Clinical Toxicology",
issn = "1556-3650",
publisher = "Informa Healthcare",

}

TY - JOUR

T1 - “Ghost tablet” husks excreted in feces in large bupropion XL overdose

AU - Overberg, Adam

AU - Purpura, Andrea

AU - Nanagas, Kristine

PY - 2018/1/1

Y1 - 2018/1/1

N2 - Background: Extended-release medications are widely prescribed across the spectrum of medical specialties; however, there is heterogeneity in how they are formulated. Commonly, they consist of an insoluble matrix or shell from which drug elutes, which may then be observed by patients when excreted in feces. We describe the case of a patient who ingested a large amount of extended-release bupropion tablets and subsequently passed a large number of these so-called “ghost tablets” in his stool. Case Details: A 19-year-old male presented in status epilepticus following intentional overdose of an unknown substance. He had prolonged QRS and QT intervals on ECG, hypotension requiring vasopressors, and tachycardia, and progressed to cardiac arrest and respiratory failure. On hospital day 4, he passed several large bowel movements containing apparent tablets. Serum bupropion and hydroxybupropion levels performed on serum taken at time of admission were 1800 ng/mL and 4200 ng/mL, respectively. Case Discussion: “Ghost tablets,” the insoluble remnant of some extended-release dosage forms, have been previously reported to appear in patients' stool in the course of therapeutic dosing. We present the case of a considerable quantity of these ghost tablets recovered from stool following a large bupropion XL overdose. Conclusion: Healthcare providers should be aware of the potential for this phenomenon to occur in poisoned patients. It should be documented as physical evidence of overdose in addition to clinical evidence.

AB - Background: Extended-release medications are widely prescribed across the spectrum of medical specialties; however, there is heterogeneity in how they are formulated. Commonly, they consist of an insoluble matrix or shell from which drug elutes, which may then be observed by patients when excreted in feces. We describe the case of a patient who ingested a large amount of extended-release bupropion tablets and subsequently passed a large number of these so-called “ghost tablets” in his stool. Case Details: A 19-year-old male presented in status epilepticus following intentional overdose of an unknown substance. He had prolonged QRS and QT intervals on ECG, hypotension requiring vasopressors, and tachycardia, and progressed to cardiac arrest and respiratory failure. On hospital day 4, he passed several large bowel movements containing apparent tablets. Serum bupropion and hydroxybupropion levels performed on serum taken at time of admission were 1800 ng/mL and 4200 ng/mL, respectively. Case Discussion: “Ghost tablets,” the insoluble remnant of some extended-release dosage forms, have been previously reported to appear in patients' stool in the course of therapeutic dosing. We present the case of a considerable quantity of these ghost tablets recovered from stool following a large bupropion XL overdose. Conclusion: Healthcare providers should be aware of the potential for this phenomenon to occur in poisoned patients. It should be documented as physical evidence of overdose in addition to clinical evidence.

KW - bupropion

KW - CNS and psychological

KW - dosage forms

KW - extended release

KW - pharmaceuticals

UR - http://www.scopus.com/inward/record.url?scp=85052966233&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85052966233&partnerID=8YFLogxK

U2 - 10.1080/15563650.2018.1494276

DO - 10.1080/15563650.2018.1494276

M3 - Article

C2 - 30117332

AN - SCOPUS:85052966233

JO - Clinical Toxicology

JF - Clinical Toxicology

SN - 1556-3650

ER -